February 1960

Fatal Glomerulonephritis Complicating Allergic Purpura Due to Chlorothiazide

Author Affiliations


From the Department of Medicine, Mount Carmel Mercy Hospital, Detroit.

AMA Arch Intern Med. 1960;105(2):305-310. doi:10.1001/archinte.1960.00270140127014

Chlorothiazide (Diuril [6-chloro-7-sulfamyl-1,2,4-benzothiadiazine 1,1-dioxide] ) is a relatively new and widely used nonmercurial diuretic agent. It has been used widely because of its effectiveness when given orally to patients who ordinarily require frequent injections of mercurial diuretics. Its mechanism of action is believed to simulate both mercurial diuretics and carbonic anhydrase inhibitors, resulting in the excretion chiefly of sodium and chloride ions.1 Of greater importance, however, is the increased potassium excretion relative to other diuretic agents. Reported complications associated with the use of chlorothiazide have thus far been primarily concerned with its effects on electrolyte balance, especially hypokalemia.2 Postural hypotension, nausea, and nitrogen retention have also been reported.2 Recently, Jaffe and Kierland,3 Landes and Peters,4 and Moser and Macaulay 2 have reported the occurrence of purpura in patients receiving chlorothiazide. Withdrawal of the drug has, in all cases, resulted in rapid resolution of the purpura.

The following case report is

First Page Preview View Large
First page PDF preview
First page PDF preview